Indiana, 2022

Wildfire in Indiana, November 20 to 22, 2022

November 20 to 22, 2022 · NWS IND · 1 event in 1 county or zone

Strong high pressure crossing the region on the 20th promoted northwest winds gusting as high as 30 MPH. Despite unseasonably cold temperatures ranging from the teens to the low 30s, very low dewpoints near 0 degrees Fahrenheit led to minimum relative humidity values on the 20th around 20 percent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong high pressure crossing the region on the 20th promoted northwest winds gusting as high as 30 MPH. Despite unseasonably cold temperatures ranging from the teens to the low 30s, very low dewpoints near 0 degrees Fahrenheit led to minimum relative humidity values on the 20th around 20 percent. The combination of these factors lead to a large brush fire in Brown County.

Other small fires likely occurred across central Indiana amid the very low relative humidity values, although they were too small and/or short-lived to be noted via satellite or advised to the NWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 20, 1:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 20, 1:41 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
141 PM EST Sun Nov 20 2022

.Short Term...(This evening through Monday)
Issued at 141 PM EST Sun Nov 20 2022

* Clear skies and cold tonight

* Warming trend starts tomorrow

.This evening and tonight...

Current surface analysis and satellite imagery reveal high pressure
centered across the mid Mississippi Valley with clear skies nearly
everywhere. Latest IND ACARS soundings shows a very dry layer just
above the surface with a shallow mixed layer punching right into it.
This has resulted in RH and dew point values significantly falling
below guidance this afternoon and evening. Afternoon observations
show dew points below zero and RH values dipping down into the 20s
at many sites. While mixing is occurring, winds aloft are light
resulting in winds remaining constant around 10 kts through Central
Indiana. Despite extremely dry conditions, fire weather is not much
of a concern with winds being relatively light.

High pressure shifts eastward tonight but still remains the dominant
weather influence over the region. With the high centered to the
south and east, very light southerly return flow sets up tonight
which should keep lows a few degrees warmer than last night's. Still
expecting temperatures to plummet overnight though into the upper
teens to low 20s... well below average for this time of year.

.Tomorrow...

A much welcomed warming trend begins tomorrow as high pressure
becomes centered over the Mid Atlantic states and upper troughing
moves off to the east. Southerly return flow results in a relatively
warmer airmass advecting into the region at most levels through the
column. Temperatures aloft at 850mb rise from around -10C Sunday to
+2C by Monday afternoon. Forecast soundings suggest tomorrow's
mixing heights reach up to around 2,000 ft, allowing both warmer air
and stronger winds to mix down to the surface. While highs
significantly moderate closer to seasonal norms in mid to upper 40s,
winds will also dramatically increase from Sunday's levels making it
still feel quite chilly. Low level jet increases to around 35 kts
tomorrow afternoon and with a mixed layer reaching the lower portion
of it, so expect gusty winds to translate down to the surface. Gusts
to 25 to 30 mph expected during peak heating of the afternoon with
the strongest winds mainly along and north of the I-70 corridor. So
while highs could be almost 15-20 degrees warmer tomorrow, feels
like temperatures may remain in the 30s due to the gusty winds. Due
to the mixing processes mentioned above in such a dry environment,
went below the lowest guidance for RH values, lowering them into the
low 20s to near 30. Slightly elevated fire weather concerns for
tomorrow since winds will be stronger and fuels are already very dry
as it is.

&&

.Long Term...(Monday night through Sunday)
Issued at 141 PM EST Sun Nov 20 2022

A quasi-zonal upper flow pattern will be in place at the start of
the long term period. Persistent eastern troughing will have moved
away and west-northwesterly flow aloft is expected to prevail
through Wednesday. Thereafter, amplification is shown in all medium
range models, but when/where phasing with the southern stream occurs
is unknown given model spread. Regardless, the next upstream wave
should help strengthen/veer low-level flow across our area
sufficiently to push our temperatures slightly above normal by
Wednesday. Otherwise, the only sensible weather changes should be
periods of cirrus within the active slightly perturbed northern
stream.

Predictability is below average from Thursday and beyond owing to
the uncertainties with phasing. These are notoriously low-
predictability patterns. GEFS and EPS seem under-dispersed in their
respective camps. Cluster analysis is dominated by more progressive
phasing evolution and drier solution, heavily weighted toward
ECMWF/EPS, while the earlier phasing and lagging southern stream
depiction is strongly GFS/GEFS-weighted. The latter solution should
have a more develop southern stream mid-latitude system bringing
higher precipitation chances and amounts to our region, but at this
time seems to be the less favored solution, especially with a trend
of the latest GFS cycle toward the ECMWF/EPS.

This leaves us with a scenario of less mature moisture return that
primarily is focused east of the Appalachians after cold front
passes through our region late Thursday, leading to limited
precipitation for us. Low-range probabilities and light amounts are
appropriate for late Thursday through early Friday. None of the
depictions in the ensembles are particularly effective and moving
higher latitude Arctic air in by the weekend, so a modest cool-down
is all that is expected for Friday. In fact, for next weekend we
have trended temperatures up with most medium range guidance now
generally showing a period of ridging preceding the next mid-
latitude system early next week.

In the 8-14 day time frame there isn't a clear signal for a
predominate pattern. Early indications are that we stay synoptically-
active with a progressive amplified pattern and this may result in
some precipitation chances along with temperature variability.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1233 PM EST Sun Nov 20 2022

Impacts:

* VFR Conditions will be expected this TAF period.

* Gusty SW winds up to 20-27 kts tomorrow

Discussion:

Clear skies were found across Central Indiana today as strong high
pressure is centered over the lower Mississippi Valley.
Westerly/southwesterly flow remains in place across the state with
winds ranging from near calm to around 10 kts. With such a strong
inversion in place aloft, do not expect much mixing to take place...
keeping winds from increasing too much during peak heating of the
afternoon.

Tomorrow, the low level jet increases right over the region. With
mixing heights expected to reach into the lower portion of the LLJ,
expect gusty SW winds up to 20-27 kts at the surface late tomorrow
morning through the afternoon hours. Other than that, VFR conditions
expected through tomorrow with no restrictions to VIS or CIGs.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...CM
Long Term...BRB
Aviation...CM
Hazardous weather outlook, Nov 20, 1:52 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
152 PM EST Sun Nov 20 2022

INZ021-028>031-035>049-051>057-060>065-067>072-211900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
152 PM EST Sun Nov 20 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brown

When
November 20, 5:00 PM EST to November 22, 5:00 PM EST
Where
Brown forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

A 110-acre brush fire burned, within rough terrain on the east side of Brown County State Park and away from any structures, from the evening of the 20th through at least late on the 22nd when fire crews completed operations. Three volunteer fire crews worked with the Indiana Department of Natural Resources and conservation officers to create a looping 2.97-mile fire line around the fire's perimeter by sundown on the 21st. Through the 25th, marginal fire weather conditions continued, with daily minimum relative humidity values around 25-30 percent, and daily wind gusts continuing to peak around 30 MPH. The Brown County EMA reported isolated smoldering hot spots likely continued through at least December 5th, 2022.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058535.